Resolution of Severe Depressive Episode Following Post Electroconvulsive Therapy Fever: A Case Report
Introduction: Electroconvulsive Therapy (ECT) has been considered as the most effective intervention for severe mood disorders. Common side effects of ECT include mild and transient memory disturbances, headache, myalgia. Fever and cyanosis after ECT have rarely been reported as side effects. And effect of post-ECT fever on psychopathology has been rarely discussed.
Case presentation: We reported a case of middle-aged male with bipolar affective disorder, current episode of severe depression with minimal response to pharmacotherapy, on a trial of ECT who developed fever and cyanosis following the administration of second dose of ECT and dramatic resolution of symptoms following the bout of fever.
Conclusion: This case reminds us of the need to anticipate such rare but important side-effects and initiate appropriate care. Also, this case sheds light on possibility of symptom resolution with emergence of fever necessitating a need for research on the relationship between febrile illness and bipolar disorders.